Advice..Tetracycline, TPN, Mount Sinai???

New Topic Post Reply Printable Version
[ << Previous Thread | Next Thread >> ]

Regular Member

Date Joined Jul 2007
Total Posts : 70
   Posted 12/7/2007 5:55 PM (GMT -6)   
Well over 2 years later nothing is working.  Ive tried it all.  My disease is currently limited to the rectum.  No canasa, rowasa, cortifoam, prednisone, remicade, 6mp, or anything helps.  I couldnt tolerate flagyl so now the doc wants me to try tetracycline and give it 4 weeks.  He says he has seen some helped by this.  You have any opinion?  (One problem is that im going to the Bahamas in 2 weeks and im afraid of the med and the sun)  If tetracycline doesnt help he says home tpn for up to a month.  (Ive never had that)  I think that will help cuz when i dont eat i feel alot better.  After that, if it doesnt work, he suggests i be admitted to Mount Sinai.  What do you all think of any or all of these last choices?  My quality of life has been awful and i truly have given every other treatment a fair shot. 

Regular Member

Date Joined May 2006
Total Posts : 167
   Posted 12/7/2007 7:17 PM (GMT -6)   
I'm sorry to hear your not feeling that great, never heard of Tetracycline as an option, but hope it works for you.

As your concerned about sun while your away just wear strong sunscreen and you should be fine.

I know how you feel in terms of not eating and feeling better, sometimes I wish we didn't have to eat at all and then we could live better lives at our worst.

Best of luck to you!

- Shane
Male DX with CD May 2006 @ age 22, Colonoscopy and SBT
Taking Prednisone 15mg (tapering), Imuran 75mg (eventually 150mg I was told), Atenolol 25mg for fast heartbeat (thanks Pred!)
Have used Pentasa, Entocort in the past
Have a safe and happy holiday everyone!

New Member

Date Joined Sep 2007
Total Posts : 8
   Posted 12/8/2007 12:23 PM (GMT -6)   
Hi Jusdebbie,

My wife is in the same boat as you except she has had multiple
resections and surgeries.

We are very familiar with treatments that are outside of
the immunosuppressant and anti-inflammatory regimens.
The bottom line is that when my wife's doctor suggested
Tetracycline (with another antibiotic), he was no
longer her doctor.

If you email my privately, I will be glad to provide you
with other options and contacts.



Veteran Member

Date Joined May 2003
Total Posts : 9448
   Posted 12/8/2007 8:52 PM (GMT -6)   
I would NOT be so quick to discount tetracycline. Some crohnies, and I am one, have responded well to antibiotics. I did well w/an alternating regimen of tetracycline and amoxicillin. HOWEVER, my crohn's has been confined to the small intestine, not the rectal area. When I started Imuran I opted for Cipro rather than Entocort. And I've done well.

I'm now on just Imuran and Pentasa and doing well. At least I was until I discontinued the Pentasa on my own. Symptoms have started again and I've gone back on my Pentasa and we shall see .....

TPN can also be a big help. I had to go on it for 3 1/2 months several years ago. It didn't interfere w/my lifestyle that much at all as I just needed to be "on it" 14 hours a day, most of which were during the night whilst I was sleeping. I gained weight, and altho in my case it was for weight gain and thus I could eat whilst on it, it did help to keep my gut happy as well as I did eat less and I was careful w/what I ate.

Mt Sinai has an excellent reputation and its good that your doctor is willing to suggest that since he's not found what works for you Mt Sinai has the reputation and experience that could well make a difference for you.

Good luck and God bless.
Some people are like Slinkies... Not really good for anything, but they still bring a smile to your face when you push them down a flight of stairs.

Regular Member

Date Joined Nov 2007
Total Posts : 47
   Posted 12/8/2007 10:09 PM (GMT -6)   
I took tetracycline for an issue long before I was diagnosed with Crohn's and did not have a good reaction to it. It's probably just like everything else, some people respond well and others don't.

I've been admitted to the hospital and been given NO treament other than no food and an IV. It definitely makes my gut feel better, but mentally it's exhausting for me.

I wish you the best of luck and hope you find something to make the quality of life better.

Veteran Member

Date Joined Sep 2006
Total Posts : 2527
   Posted 12/9/2007 7:01 PM (GMT -6)   
I was on tpn when first dx when I was 8 I was allowed clears at the time along with it. I gained weight at that time since I was also on IV pred as well as the rest of my meds IV at that time. Up until this year I was being controlled on meds alone. This year I have gone through 3 surgeries all have had complications. Mylast was to reverse the temp ostomy I had remove an abscess and take more of my colon out. They did all that as well as had to remove adhesions and scrape my abd walls since that was all infected from the abscess too. about 1 month post op I had a local abscess at my incision line and it was where part of a suture was stuck in and after the area "popped" I was able to remove the part left in. The doc said it would make its way out and it did. that area finally healed in early Sept. On Sept 16th the abscess came back so I treated it as my doc told me to last time it happened but when I went to change the bandage at night there was feces in it therefore I had my first fistula that was not intestine to intestine. I have been on humira and that has been helping it but I think I needed the dose I am now on to actually heal it ( I now give myself 1 shot per week). They tried antibiotics (Cipro) to heal the fistula and it did not help. On November 1 I was readmitted to the hospital so they could place a PICC line so I could give myself TPN at home. I was released from the hospital approx 1 week after going in. I ended up with pain under my arm in the picc line arm so I had an ultrasound done they feared I had a blood clot under there...I never heard the result from the test. I would have still been on the TPN had I not ended up with PICC line sepsis. My temp spiked to 102.4 on the 19th so I was readmitted it was pulled I was palced on 2 ABs. One was vanco and I kept having allergic reactions to it....none that made my asthma act up but there was localized swelling, rash on my chest etc so the resident kept me on it anyway even when I swelled up with IV benedryl in me moron...the swelling was so bad it blew my jugular vein so they had to place another cath.....I had 8 sticks in the ER trying to get a vein...I was dehydrated from the fever and limited liquids plus I have crappy veins. They placed one in my hand right at the wrist area under the thumb. Needless to say the vanco swelled up my arm I called the nurse...aat the desk they told me she was in another room I said allergic reaction to mom found my nurse 45 minutes later no one told my nurse....great huh.

It wasnt that time that blew the vein or the time when she had to give it to me overnight but they just kept pumping me full of benadryl my neck btw was red and itchy with oral benadryl that one time, so they gave me IV benadryl ...this was the time after the body rash....the swelling of my neck occurred after the IV think that would have stopped the reaction I told the resident about it he said well we will do it again and if you react I want to see it freaking moron sure Ill have another severe allergic reaction just so you can see what one looks like felt like telling me why dont you sit here during the whole darn infusion with an epi pen ready if you want to see me react to it. And yes I had my vanco infusion again on thanksgiving morning after the infusion I showed them how swollen my wrist was they stopped all fluids at that point since I was going home but left the iv in for pain meds...they burned like crazy since yet again the vanco blew my vein.

Just be careful with new meds no matter what type they are notice any differences you may feel. I was on lexapro before and i was itchy at bedtime and finally figured out that was what was different in my regimen...I was on high doses of pred at that time too...the itchyness actually kept me awake at night and I take benadryl every night and pretty much always have in addition to script allergy meds and to think I was on pred then when I had the reaction to lexapro. I didnt have a reaction to vanco back in Feb/March but I was on pred IV at the time but in the past I had a reaction to it...what ever happens just beware of new meds and drug interactions. Make sure to get some heavy duty sunblock for your vacation especially with those ABs plus pretty much any CD med makies you ultra sensitive to the sun as do many other meds
Dx with Crohn's 1987, symptoms as early as 1984.
Temp iliostomy February 2007, reversed June 2007, Ovarian cysts, migraines, allergies (incl food allergies) , oral allergy syndrome (diff than true food allergies), Asthma, Gall Bladder removed 1999, Inguenal hernia 1987

New Topic Post Reply Printable Version
Forum Information
Currently it is Friday, October 21, 2016 1:32 PM (GMT -6)
There are a total of 2,709,633 posts in 298,828 threads.
View Active Threads

Who's Online
This forum has 153344 registered members. Please welcome our newest member, pakdncer.
350 Guest(s), 14 Registered Member(s) are currently online.  Details
alephnull, Alcie, woodpecker43, blueberrymuffin, RicktheRock, Richard in NY, cherylfelice, Scaredy Cat, smlafleur, JackH, Tall Allen, Lkven53, Sissy63, iPoop

Follow on Facebook  Follow on Twitter  Follow on Pinterest

©1996-2016 LLC  All rights reserved.

Advertise | Privacy Policy & Disclaimer